Tropical Storm, Coffee
- When
- May 28, 4:00 PM EST to 10:00 PM EST
- Where
- Coffee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.403, -85.988 (the zone’s center; the record gives no point)
Subtropical Storm Alberto affected portions of the Florida panhandle and southeast Alabama on May 28th. County by county impacts are as follows.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Subtropical Storm Alberto affected portions of the Florida panhandle and southeast Alabama on May 28th. County by county impacts are as follows.
In Walton county, construction barrels were blown onto Highway 98 in Miramar Beach. A tree fell and knocked down power lines across the road at 186 Fine Hill Dr in De Funiak Springs. Trees were blown down at Spence Dr and Highway 81, at Oak Grove Road and County Road 181E, and at South Jackson Street. Flooding was reported in Santa Rosa Beach near the intersection of County Highway 395 and East Point Washington Road and along Flounder Street and Dolphin Way. Inlet Beach Park beach access road flooded on Lakeshore Drive.
In Taylor county, the Steinhatchee boat ramp flooded with some minor overwash into the adjacent parking lot. On the Aucilla River, the boat ramp at Mandalay Bay was washed off pilings onto dry line.
In Wakulla county, there were approximately 40 trees and power lines blown down and a few low lying roads flooded. There was one report of damage to a structure from a tree falling. For the St. Mark River at Highway 98, there was 1.5 feet of inundation at the Newport boat ramp. In the town of St. Marks, Riverside Drive was flooded up to a 1 foot depth and inundation extended from Riverfront up to 1000 ft inland northward along Port Leon Drive. Water entered a restaurant. Old Fort Road and areas near the fort flooded with peak inundations with 2.5 ft. There was minor erosion at Shell Point Beach. There were five homes with water underneath them on Beatty Taff Drive. Mashes Sand Beach from the beach front westward to Blue Crab Road was flooded. Peak inundation near the beach front was 2.5 ft. Inundation covered up to 3000 ft along the road. Two homes at ground level had water reach an exterior wall, but no water entered the structures.
In Franklin county, Alligator Point Road was overwashed during the peak storm surge. In Eastpoint, flooding affected the east end of the causeway to Apalachicola, Buck Street, the beach near Reed Court, and water was up to the rock at 10th Street and Highway 98. In Apalachicola, the marina and Water Street flooded. The beaches were also underwater at the east end of the St. George Island Plantation.
In Coffee county, trees were down County Roads 321 and 342 near Elba, Highway 87 near Fuller Brothers, Highway 87 at MM 34, Highway 189 near Perry Store, County Road 153 near Tabernacle, and County Road 248 near Weeks Bridge in New Brockton. Power lines were down on Lee Street in New Brockton, Elba near Weeks Tire, and in the downtown areas of Elba and Enterprise.
In Houston County, there were a few downed trees and a short power outage. One tree partially blocked Brannon Stand Road on the west side of Dothan.
In Holmes county, there were a couple of reports of trees down blocking roadways at Carter Mack and Old Mill. An oak tree also fell onto a mobile home.
In Jackson county, around eight trees were blown down with a few small power outages.
In Liberty county, there were small and sporadic power outages.
In Leon county, around 9000 homes lost power in Tallahassee due to downed trees and limbs.
In Jefferson county, a tree fell onto a car on I-10, resulting in two serious injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 28, 3:11 PM EST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
411 PM EDT Mon May 28 2018
.NEAR TERM [Through Tonight]...
Subtropical Storm Alberto is nearing the Florida Panhandle coast and
is expected to continue moving inland across the Florida Panhandle
and into Southeast Alabama tonight. Along the track, an extensive
area of moderate to occasionally heavy rain is expected and in this
area PoPs have been increased to 100 percent with mention of heavy
rainfall possible through the evening hours. Most of the guidance
suggests a trailing convective band will organize over the Florida
Panhandle after 07z and extend up into Southeastern Alabama and far
Southwestern Georgia. Will keep PoPs elevated in the western half of
the region to account for this after midnight. Will be a warm and
muggy night with lows in the mid 70s inland and perhaps even some
upper 70s along the coast.
.SHORT TERM [Tuesday Through Wednesday Night]...
Onshore flow and deep tropical moisture will remain in place
through midweek across the forecast area. This will keep rain
chances elevated, with the threat of locally heavy rainfall
continuing. Most intense rain may focus on a trailing band south
of Alberto. However, the position of this is difficult to
forecast. Otherwise, expect high temperatures in the mid 80s with
lows in the 70s for the next few days.
.LONG TERM [Thursday Through Monday]...
Upper trough axis will extend north-south across the forecast area
through much of the extended period. This will keep enough
moisture and lift in place to keep rain chances generally above
climatological normals for late May and early June. High
temperatures will generally be in the upper 80s to lower 90s with
lows in the lower to mid 70s.
&&
.AVIATION [Through 18Z Tuesday]...
Bands of showers from Alberto will continue to move over the region
this afternoon and evening. Widespread MVFR conditions will continue
with ocnl IFR conditions in stronger convective bands.
Wind gusts near tropical storm force will be possible at ECP and
DHN through about 01z before diminishing. Overnight, expect areas
of rain to develop with solid MVFR cigs all sites. MVFR conditions
should prevail through the end of the TAF cycle Tuesday as
scattered showers develop after 15z.
&&
.MARINE...
As Alberto moves inland, conditions will gradually improve over
the coastal waters. However, winds and seas will remain elevated
through Tuesday. Lighter winds and lower seas are expected through
the remainder of the work week.
&&
.FIRE WEATHER...
No concerns.
&&
.HYDROLOGY...
An additional 3 to 6 inches of rain is expected in the Florida
Panhandle and parts of SE Alabama through tonight and Tuesday as
Alberto moves inland. Very high rain rates have developed across
Walton County this afternoon in a band on the west side of the
center. Across SW Georgia, localized heavy amounts will be
possible as bands move across the area. With this activity
expected to continue through tomorrow, have added a few counties
to the Flash Flood Watch. Also extended through watch through 00Z
Wednesday given the exptected localized heavy rain possible during
the day on Tuesday.
Local rivers will continue to rise with. Flood warnings are out
for the Pea River at Ariton and the Choctawhatchee River at
Geneva, Caryville and Bruce. The heaviest rainfall will be on
Monday and Tuesday but the wet pattern will continue through the
weekend.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 85 73 85 72 / 80 70 40 60 30
Panama City 76 83 76 84 75 / 90 80 40 40 30
Dothan 73 85 72 87 71 / 100 80 40 70 30
Albany 75 85 73 87 71 / 70 80 40 70 30
Valdosta 74 86 72 86 70 / 50 60 30 60 30
Cross City 75 85 73 84 70 / 50 60 30 50 30
Apalachicola 77 84 76 83 75 / 70 60 30 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Tuesday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
Liberty-North Walton-South Walton-Washington.
Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Taylor-Coastal Wakulla-Holmes-Inland Bay-
Inland Franklin-Inland Gulf-Jackson-North Walton-South
Walton-Washington.
High Rip Current Risk through late Tuesday night for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Coastal Flood Advisory until 11 AM EDT /10 AM CDT/ Tuesday for
Coastal Bay-South Walton.
High Surf Warning until 8 AM EDT /7 AM CDT/ Tuesday for Coastal
Bay-Coastal Gulf-South Walton.
High Surf Warning until 8 PM EDT this evening for Coastal
Franklin.
GA...Flash Flood Watch through Tuesday evening for Baker-Calhoun-Clay-
Decatur-Dougherty-Early-Lee-Miller-Quitman-Randolph-
Seminole-Terrell.
AL...Flash Flood Watch through Tuesday evening for Coffee-Dale-Geneva-
Henry-Houston.
Tropical Storm Warning for Coffee-Dale-Geneva-Houston.
GM...Tropical Storm Warning for Apalachee Bay or Coastal Waters From
Keaton Beach to Ochlockonee River FL out to 20 Nm-Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Coastal waters from Suwannee River to Keaton Beach FL
out 20 NM-Coastal waters from Mexico Beach to Apalachicola
FL out 20 NM-Coastal waters from Mexico Beach to Okaloosa
Walton County Line FL out 20 NM-Waters from Suwannee River
to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
from Mexico Beach to Okaloosa Walton County Line FL from 20
to 60 NM.
&&
NEAR TERM...Godsey
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Godsey
HYDROLOGY...CampPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TROPICAL STORM 1 S PANAMA CITY 30.15N 85.67W
05/28/2018 BAY FL OTHER FEDERAL
STATION PACF1, 1 S PANAMA CITY MEASURED A
GUST TO 40 MPH.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TROPICAL STORM 1 WNW RECOTA BEACH 30.31N 85.61W
05/28/2018 BAY FL MESONET
MESONET STATION AT414, 1 WNW RECOTA BEACH
MEASURED A GUST TO 41 MPH.
&&
DHSpecial Weather Statement
National Weather Service Tallahassee FL
339 PM EDT MON MAY 28 2018
GAZ130-131-282015-
Irwin GA-Ben Hill GA-
339 PM EDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRWIN AND BEN HILL
COUNTIES UNTIL 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fitzgerald, moving north at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fitzgerald, Ocilla, Lulaville, Osierfield, Wray, Bowens Mill, Red
Bluff, Ashton and Queensland.
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3156 8306 3151 8309 3162 8325 3184 8331
3184 8321 3185 8318 3183 8315 3183 8314
3181 8313 3181 8311 3182 8311 3178 8303
3178 8299
TIME...MOT...LOC 1939Z 166DEG 30KT 3170 8314
ADLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TROPICAL STORM TYNDALL AFB 30.07N 85.58W
05/28/2018 BAY FL AWOS
AWOS STATION PAM, TYNDALL AFB MEASURED
SUSTAINED 41 MPH WIND WITH A 59 MPH GUST.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TROPICAL STORM 1 SE GULF RESORT BEACH 30.21N 85.88W
05/28/2018 GMZ750 FL OTHER FEDERAL
BUOY STATION PCBF1, 1 SE GULF RESORT BEACH
MEASURED A GUST OF 41 MPH.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TROPICAL STORM NORTHWEST FLORIDA - INT 30.36N 85.80W
05/28/2018 BAY FL ASOS
ASOS STATION ECP, NORTHWEST FLORIDA -
INTERNATIONAL APRT MEASURED A PEAK GUST OF
43 MPH.
&&
DHThe national radar mosaic for the moment the first event began.
5 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018The 2018 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759501, 759502, 759503, 759504, 759505.